Indrė Dzinzinaitė1, Tautvydas Uža1
1Lithuanian University of Health Sciences, Academy of Medicine, Faculty of Medicine
Abstract. Clarithromycin is a macrolide antibiotic. It has a broad spectrum of antimicrobial activity and inhibits both Gram-positive and Gram-negative organisms, atypical pathogens, and some anaerobes. These drugs are often used treating respiratory, skin and soft tissue infections. Moreover, clarithromycin has its clinical role in eradicating H. pylori. However, it is observed that clarithromycin is much more neurotoxic than other macrolides to patients with chronic kidney disease. Episodes of acute psychosis, delirium, anxiety disorders, mania and other psychiatric symptoms were noted. Although direct nephrotoxicity of clarithromycin is not proven, yet it still can cause renal impairment due to drug interactions. Aim: to report a clinical case of a patient with chronic kidney disease who had clarithromycin-induced neuropsychiatric symptoms. Methods: literature analysis using PubMed database was performed. A clinical case with reference to selected publications was reported about a patient with chronic kidney disease who developed clarithromycin induced neuropsychiatric symptoms. Conclusions. Patients with chronic kidney disease taking clarithromycin are prone to drug-induced neurotoxicity. Clarithromycin does not cause direct nephrotoxicity but, if taken together with drugs that require CYP3A4 for their metabolism, drug adverse interactions may occur. In order to reduce adverse drug interactions and economic costs, close monitoring of deteriorating renal function and emerging neuropsychiatric symptoms is warranted, even more so in the setting of chronic kidney disease.
Keywords: macrolides, clarithromycin, neuropsychiatric symptoms, chronic kidney disease, nephrology, psichiatry, clinical case.